Illinois, 2025High Wind in Illinois, March 14, 2025
March 14, 2025 · NWS ILX · 6 events in 6 counties and zones
An intense surface low pressure tracked onto the eastern Plains by the afternoon of Friday, March 14. Strong gradient winds produced frequent 40-50 mph gusts out of the south-southeast across central Illinois, with a few gusts as high as 60 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense surface low pressure tracked onto the eastern Plains by the afternoon of Friday, March 14. Strong gradient winds produced frequent 40-50 mph gusts out of the south-southeast across central Illinois, with a few gusts as high as 60 mph. These winds produced scattered wind damage, including several instances of downed power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 14, 1:18 PM CST, 2 hours 12 minutes earlier. Its key messages:
- A severe weather outbreak is likely to occur this evening between 8pm and 2am. Structural damage is a reasonable possibility due to straight-line winds (75+ mph); tornadoes (EF-2+); and large hail (1" +).
- A brief period of strong non-thunderstorm wind gusts between 40-60 mph may occur just ahead of the severe thunderstorm episode early this evening between 6-9pm.
- Concern for rapid and erratic fire spread has led to a burn ban in areas north of Interstate 72 through this evening. Additional concerns for rapid fire spread return early next week.
- Another powerhouse storm system arrives by the middle of next week, perhaps bringing additional severe weather to portions of central and southeast Illinois.
Area forecast discussion, Mar 14, 1:18 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
218 PM CDT Fri Mar 14 2025
.KEY MESSAGES...
- A severe weather outbreak is likely to occur this evening
between 8pm and 2am. Structural damage is a reasonable
possibility due to straight-line winds (75+ mph); tornadoes
(EF-2+); and large hail (1" +).
- A brief period of strong non-thunderstorm wind gusts between
40-60 mph may occur just ahead of the severe thunderstorm
episode early this evening between 6-9pm.
- Concern for rapid and erratic fire spread has led to a burn ban
in areas north of Interstate 72 through this evening. Additional
concerns for rapid fire spread return early next week.
- Another powerhouse storm system arrives by the middle of next
week, perhaps bringing additional severe weather to portions of
central and southeast Illinois.
&&
.SHORT TERM...
Issued at 211 PM CDT Fri Mar 14 2025
A negatively-tilted, 500-mb trough and it's attendant surface low
will continue to lift across the Plains this afternoon, with a
Pacific front/dryline arcing towards the Missouri Ozarks and Mid-
Mississippi Valley this evening.
Convective-allowing models (CAMs) remain in excellent agreement that
convective initiation will occur early this afternoon along the
dryline as a tongue of 55-60 degF dewpoints and steepening mid-level
lapse rates advect into western Missouri and effectively boost
MLCAPE. While the initial storm mode will favor supercell
structures across Missouri, the expectation is for storms to congeal
and grow upscale into a mature QLCS by 00z/7pm due to fast storm
motions and the deep-layer shear vectors becoming aligned more
parallel to the boundary/forcing as the line approaches west central
IL.
While the kinematics associated with this line are high-end (99th
percentile of climatology), the modest instability (500-1000 J/Kg
MLCAPE) should preclude a derecho threat. Rather than a continuous
wall of 75+ mph straight-line winds, we are advertising only
pockets. Given the robust shear magnitudes and instability confined
to the lowest 3km, as well as a strong, N-S oriented LLJ along the
line, we anticipate multiple bowing/surging segments, reflectivity
tags, and line breaks; all of which will lead to mesovortexgenesis
and the potential for QLCS tornadoes. While it is extremely
difficult to predict whether or not these embedded tornadoes will be
significant (EF-2+), very high 0-3km SRH values (750+ m2/s2) and a
large, humped hodograph suggests any mesovortex that does develop
within the line will have depth and long-tracked potential, and this
is evident in the 6-hr Updraft Helicity (UD) swaths from many of the
CAMs. One recent historical comparison that springs to mind is the
December 10, 2021 quasi-linear event, which brought 5 EF-2 tornadoes
to portions of central IL.
Just prior to this evening's convective episode, gusty non-
thunderstorm winds will peak in the 45-60 mph range, primarily
between 23z-02z/6-9pm, due to the surface pressure gradient
tightening beneath a strengthening 70-kt LLJ core. With a very dry
and well-mixed PBL lying ahead of the line of convection, it's a
reasonable possibility that we achieve sporadic High Wind Warning
criteria (58+ mph). Due to the brevity and uncertainty in coverage,
we will continue the current Wind Advisory and upgrade later as
needed.
Other concerns we hold prior to tonight's storms include blowing
dust and erratic fire behavior due to abnormally dry top soil and
fine fuels (grass, leaves, twigs, pine needles, etc). We have
refrained from issuing a Blowing Dust Advisory after coordinating
with our Ag partners. Per their guidance, the vast majority of
field work to this point has been anhydrous injections and not
tillage, though certainly there has been some plowing. Then
regarding the Red Flag Warning, which is ongoing, we still
anticipate a brief period where wind gusts exceed RH values in areas
north of I-72 later this afternoon. This, in tandem with the 80 deg
temps and dry fuels, is what is driving the threat for rapid and
erratic fire spread.
MJA
.LONG TERM... (Saturday through Next Friday)
Issued at 211 PM CDT Fri Mar 14 2025
A brief shot of cold air will arrive Saturday night into Sunday as
northerly winds spill into the region behind the departing storm
system. Temperatures will fall into the mid 30s beneath mostly
cloudy skies, and we might even squeeze out a few snow showers as
the axis of wrap-around moisture pushes through the region. Dry and
continued cool weather will remain in place on Sunday, with any
lingering cloud cover eroding beneath an advancing ridge axis.
Monday through Wednesday will be characterized by dry, windy, and
warm conditions as an upper ridge gradually becomes more amplified
due to another deep trough carving into the Plains. Concern for
elevated fire danger will return during this period as a well-mixed
PBL helps pull down afternoon RHs (25-35%) amid warming temperatures
(65-75 degF) and increasing southerly flow (30-40 mph) ahead of a
rapidly deepening frontal system. Blowing dust may also be a
concern during this time as we begin to enter spring tillage season.
The next best chance (50-70%) for rain comes Wednesday afternoon
along and ahead of a cold front. Instability looks very limited
ahead of the front amid shallow moisture, and so widespread
thunderstorm activity is not anticipated at this time. It does bear
monitoring, though, as both strong deep-layer shear and synoptic
ascent could yield isolated severe convection somewhere between the
Mid-Mississippi and Ohio River Valleys. The system dry slot will
then quickly push through behind the cold front Wednesday evening
before the axis of wrap-around moisture works across central
Illinois late Wednesday night, perhaps providing some light snow.
Another stretch of dry and cool weather returns Thursday and Friday
behind the departing frontal system. NBM deterministic guidance
currently offers daytime temperatures in upper 40s on Thursday
before dropping near 30 degrees Thursday night. Temperatures then
modestly increase into the lower 50s by next Friday.
MJA
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1230 PM CDT Fri Mar 14 2025
A line of TSRA will impact the central IL terminals this evening,
likely lasting only 1-2 hours at any one location. Brief, sharp
visibility reduction and 55+ kt wind gusts are possible as the
storms move through. Otherwise, strong gradient winds will
dominate the region this TAF cycle. South-southeast winds will
gradually veer southwest by Saturday morning. 35-40 kt gusts will
be common through the period.
25
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for ILZ027>031-
036>038.
Wind Advisory until 4 PM CDT Saturday for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Mar 14, 1:09 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
209 PM CDT Fri Mar 14 2025
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151915-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
209 PM CDT Fri Mar 14 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
A line of severe thunderstorms is expected to race across the area
tonight between 8 pm and 2 am. The primary threat is damaging winds,
potentially in excess of 80 mph, though large hail and a few
tornadoes are also possible.
Outside the storms, strong winds will occur tonight. Southeast wind
gusts of 40 to 50 mph are likely. These winds will cause any outdoor
fires to spread rapidly. Also, blowing dust is possible in some
areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong winds are forecast again on Saturday. Southwest wind gusts of
40 to 50 mph are likely from mid morning to mid afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed from 8 pm tonight to 2 am
Saturday.
Expected storm motion is to the northeast around 60 mph.
25
In the hours before
Local storm report, Mar 14, 1:19 PM CST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
219 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM Non-Tstm Wnd Gst 3 WNW Towanda 40.58N 88.95W
03/14/2025 M47 MPH McLean IL Mesonet
Mesonet station FW2710 Towanda.
1205 PM Non-Tstm Wnd Gst 3 E Toluca 41.00N 89.07W
03/14/2025 M47 MPH Marshall IL Mesonet
Mesonet station DVI03891 Toluca.
1116 AM Non-Tstm Wnd Gst 1 WSW Decatur Airport 39.83N 88.87W
03/14/2025 M44 MPH Macon IL ASOS
ASOS station KDEC Decatur Arpt.
&&Local storm report, Mar 14, 2:04 PM CST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
304 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Non-Tstm Wnd Gst Capital Airport 39.85N 89.68W
03/14/2025 M46 MPH Sangamon IL ASOS
ASOS station KSPI Spfld Capital AP.
0245 PM Non-Tstm Wnd Gst 1 WSW Decatur Airport 39.83N 88.87W
03/14/2025 M45 MPH Macon IL ASOS
ASOS station KDEC Decatur Arpt.
&&Local storm report, Mar 14, 2:39 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
339 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Non-Tstm Wnd Gst Logan County Airport 40.16N 89.33W
03/14/2025 M44 MPH Logan IL AWOS
AWOS station KAAA Logan County Arpt.
&&Local storm report, Mar 14, 3:07 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
407 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Non-Tstm Wnd Gst Capital Airport 39.85N 89.68W
03/14/2025 M53 MPH Sangamon IL ASOS
ASOS station KSPI Spfld Capital AP.
0345 PM Non-Tstm Wnd Gst 3 E Toluca 41.00N 89.07W
03/14/2025 M49 MPH Marshall IL Mesonet
Mesonet station DVI03891 Toluca.
0304 PM Non-Tstm Wnd Gst 1 NNE Peoria Intl Airpo 40.67N 89.68W
03/14/2025 M47 MPH Peoria IL ASOS
ASOS station KPIA Peoria Intl Arpt.
0333 PM Non-Tstm Wnd Gst Coles County Airport 39.47N 88.27W
03/14/2025 M46 MPH Coles IL ASOS
ASOS station KMTO Coles Co. Mem AP.
0303 PM Non-Tstm Wnd Gst Central Illinois Airpor 40.48N 88.91W
03/14/2025 M44 MPH McLean IL AWOS
AWOS station KBMI Bloomington Arpt.
&&High Wind, Sangamon
- When
- March 14, 3:30 PM CST to 5:00 PM CST
- Where
- Sangamon forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
A 59 mph gust was measured at the Capital Airport in Springfield (KSPI) at 1552 LST. Roof damage was also reported in Springfield.
High Wind, Tazewell
- When
- March 14, 3:30 PM CST to 5:00 PM CST
- Where
- Tazewell forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Powerlines were downed by high winds in both Pekin and Washington.
High Wind, McLean
- When
- March 14, 3:30 PM CST to 5:00 PM CST
- Where
- McLean forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Powerlines were downed by high winds in Stanford.
High Wind, Mason
- When
- March 14, 3:30 PM CST to 5:00 PM CST
- Where
- Mason forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
A power pole was snapped due to high winds, resulting in a road closure.
High Wind, Fulton
- When
- March 14, 3:30 PM CST to 5:00 PM CST
- Where
- Fulton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
High winds resulted in a tree leaning onto power lines.
High Wind, Menard
- When
- March 14, 3:30 PM CST to 5:00 PM CST
- Where
- Menard forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
A park pavilion collapsed due to high winds. A power pole was also snapped.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Kansas, March 14, 20258 deaths · 45 injured · 67 kt wind · 19 events
- Tornadoes and Hail in Missouri, March 14 to 15, 20257 deaths · 2 injured · $39 million · EF3 · 22 events
- Tornadoes and Flash Flooding in Mississippi, March 14 to 15, 20254 deaths · 23 injured · $27,000 · EF4 · 58 events
- Tornadoes and Hail in Missouri, March 14, 20253 deaths · 5 injured · $12 million · EF3 · 52 events
- Tornadoes and Hail in Missouri, March 14, 20253 injured · $11 million · EF3 · 128 events
- Wildfire and Dust Storm in Oklahoma, March 14 to 31, 20251 death · 6 injured · $50 million · 72 kt wind · 117 events
- Tornadoes and Hail in Illinois, March 14, 20257 injured · $1.8 million · EF2 · 69 events
- Tornadoes and Hail in Arkansas, March 14 to 15, 20254 injured · $2.6 million · EF2 · 12 events
- Tornadoes and Hail in Illinois, March 14 to 15, 2025$2.9 million · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, March 14, 20252 injured · $750,000 · EF2 · 4 events
- Tornadoes and Hail in Missouri, March 14 to 15, 2025$575,000 · EF2 · 6 events
- Tornadoes and Hail in Illinois, March 14 to 15, 20252 injured · EF2 · 54 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240182, 1240185, 1240187, 1240190, 1240191, 1240192.